Texas, 2016

Flash Flood and Hail in Texas, April 12 to 13, 2016

April 12 to 13, 2016 · NWS EWX · 40 events in 11 counties and zones

An upper level low pressure system over the Desert Southwest combined with a stationary front to produce thunderstorms across South Central Texas. Some of these storms produced large to giant hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 billion
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure system over the Desert Southwest combined with a stationary front to produce thunderstorms across South Central Texas. Some of these storms produced large to giant hail. The largest hail storm moved across northern Bexar County, crossing the northern half of San Antonio. Damage costs in San Antonio are estimated at $1.36 billion making this the costliest hail storm ever in the state of Texas according to the Insurance Council of Texas. Estimates do not include commercial losses which will push the losses higher, especially when including 2 other hail storms at the end of the month. Estimates provided by the Insurance Council of Texas and include damage to 136,000 vehicles and 125,000 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 6:41 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 12, 6:41 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 PM CDT TUE APR 12 2016

.MESOSCALE UPDATE...
00Z KDRT SOUNDING IS SHOWING AN UNCAPPED AND UNSTABLE ENVIRONMENT
WITH AROUND 7 DEG C LAPSE RATES UP TO 3KM. UPPER LEVEL SHORTWAVE
INFLUENCES SHOULD BEGIN TO IMPACT THE WESTERN CWA IN THE NEXT 1-2
HOURS AND BEGIN SUPPORTING ADDITIONAL LIFT TO CONVECTION ALREADY
ONGOING ACROSS THE WEST. OF PARTICULAR NOTE IS 0-3 KM HELICITY OF
240 M2/S2...EFFECTIVE BULK SHEAR OF AROUND 60 KTS AND PWAT VALUES
OF OVER 1.5 INCHES. WITH A STATIONARY BOUNDARY SPANNING ACROSS THE
SOUTHERN THIRD OF THE CWA...THERE IS SOME POTENTIAL FOR TRAINING
CELLS WHICH COULD PRODUCE SOME LOCALIZED FLOODING.

SPC MESOANALYSIS CHARACTERIZES MUCH OF THE CWA WITH SUB 1000M
LCLS...AND SUB 500M ON THE PLATEAU. THIS COUPLED WITH THE HIGH
SHEAR AND HEALTHY INSTABILITY PARAMETERS CONTINUES TO LEAVE
TORNADIC POTENTIAL IN THE DISCUSSION. HOWEVER...SFC WINDS SHOW
REALLY NO SOUTHERN COMPONENT NORTH OF THE BOUNDARY WHICH WOULD
LIMIT SFC BASED TORNADIC POTENTIAL.

IN SHORT...WHILE ALL SEVERE THREATS ARE POSSIBLE
TONIGHT...CONTINUE TO THINK THAT THIS WILL BE A LARGE
HAIL/DAMAGING WIND CONCERN WITH AN ISOLATED TORNADO OR TWO
POSSIBLE...AND IF SO...ALONG OR NEAR THE STALLED BOUNDARY TO THE
SOUTH. HEAVY RAINFALL POTENTIAL MAY ALSO RESULT IN SOME LOCALIZED
FLOODING.

&&

.PREV DISCUSSION... /ISSUED 611 PM CDT TUE APR 12 2016/

AVIATION...
IFR/MVFR CIGS LOWER TO ALL IFR THIS EVENING AS SHRA/TSRA BECOME
MORE WIDESPREAD. PATCHY LIFR IS POSSIBLE OVERNIGHT INTO WEDNESDAY
MORNING. BEST TIMING AND HAVE GONE WITH TEMPOS SHRA/TSRA AT KDRT
00Z-04Z AND KAUS/KSAT/KSSF 03Z-07Z. OTHERWISE...WILL GO WITH VCSH
THRU 12Z FOR THE TAF SITES. COULD BE SOME SHRA/TSRA ON WEDNESDAY.
HOWEVER...WILL NOT MENTION AT THE TAF SITES DUE TO LOW PROBS AND
UNCERTAINTY ON TIMING. CIGS IMPROVE MIDDAY TO AFTERNOON WITH LOW
CLOUDS BECOMING SCT. E TO NE WINDS 6 TO 14 KTS PREVAIL WITH SOME
GUSTS UP TO 20 KTS POSSIBLE.

PREV DISCUSSION... /ISSUED 326 PM CDT TUE APR 12 2016/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AREA RADAR DATA SHOWS SCATTERED CONVECTION ONGOING FOR LOCATIONS
ALONG AND NORTH OF THE I-10 CORRIDOR AS OF 19Z. ELSEWHERE...
CONVECTION HAS TEMPORARILY DECREASED...WITH THE LATEST VISIBLE
SATELLITE DATA SHOWING SOME BREAKS IN THE CLOUD COVER ACROSS THE
RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU. LATE AFTERNOON
SURFACE OBSERVATIONS ALSO SHOW A STATIONARY FRONT FROM NEAR KCZT
TO K66R.

FOR THE LATE AFTERNOON AND EVENING HOURS...WE EXPECT ANOTHER ROUND
OF CONVECTION TO DEVELOP OVER THE HIGHER TERRAIN WEST OF THE RIO
GRANDE. AS THIS ACTIVITY MOVES INTO THE RIO GRANDE PLAINS...IT IS
EXPECTED TO BECOME A LITTLE MORE WIDESPREAD WITH THE ABOVE
MENTIONED STATIONARY FRONT IN THE REGION. SPC CONTINUES TO
MAINTAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE RIO GRANDE
PLAINS AND SEE NO REASON TO DEVIATE FROM THE CURRENT OUTLOOK. MOST
ACTIVITY WILL LIKELY REMAIN ELEVATED AS IT MOVES ACROSS THE RIO
GRANDE. HOWEVER...A FEW STORMS NEAR THE FRONTAL BOUNDARY COULD
BECOME SURFACE-BASED. WHILE THE MAIN SEVERE WEATHER CONCERNS WILL
BE LARGE HAIL AND DAMAGING WINDS...CAN/T RULE OUT AN ISOLATED
TORNADO NEAR THE FRONT. THE REMAINDER OF SOUTH CENTRAL TEXAS WILL
REMAIN UNDER A MARGINAL RISK FOR SEVERE WEATHER THIS EVENING.
GIVEN ELEVATED NATURE OF STORMS...LARGE HAIL SHOULD BE THE MAIN
CONCERN. FOR THE LATE EVENING AND OVERNIGHT HOURS...CONVECTION
SHOULD CONTINUE TO DEVELOP AND MOVE EASTWARD ACROSS THE REMAINDER
OF SOUTH CENTRAL TEXAS. AS DAYTIME HEATING DECREASES...THE SEVERE
WEATHER THREAT SHOULD ALSO DECREASE. THE FOCUS WILL THEN TURN TO
THE POSSIBILITY OF SOME LOCALLY HEAVY RAINFALL FOR THE LATE
EVENING AND OVERNIGHT HOURS...ESPECIALLY IN AREAS THAT SEE
MULTIPLE ROUNDS OF THUNDERSTORMS. HIGHER RAIN CHANCES WILL SHIFT
EAST OF THE REGION ON WEDNESDAY. HOWEVER...GIVEN THE UPPER TROUGH
AXIS WILL LINGER OVER THE REGION...WE/LL MAINTAIN A CHANCE OF
RAINFALL ACROSS MOST AREAS.

LONG TERM (THURSDAY THROUGH TUESDAY)...
A BREAK IN THE PRECIPITATION IS EXPECTED ON THURSDAY AND FRIDAY AS
THE NEXT UPPER LEVEL SYSTEM DROPS SOUTHWARD THROUGH THE WESTERN
U.S. THE MEDIUM RANGE MODELS HAVE REMAINED CONSISTENT WITH THIS
FEATURE AND WE EXPECT RAIN CHANCES WILL BE ON THE INCREASE
SATURDAY AND SUNDAY. IT WILL BE DIFFICULT TO PINPOINT WHEN RAIN
CHANCES WILL BE FAVORED AS THE POSITION OF THE UPPER LOW WILL
WEIGH HEAVILY ON WHEN THE BEST CHANCE OF RAINFALL WILL OCCUR. FOR
NOW...WE HAVE THE HIGHEST RAIN CHANCES SATURDAY NIGHT AND SUNDAY.
WHILE SOME SEVERE WEATHER IS POSSIBLE...CURRENT THINKING IS THE
THREAT FOR HEAVY RAINFALL WILL BE A GREATER CONCERN. THE UPPER LOW
IS FORECAST TO LIFT NORTHWARD EARLY NEXT WEEK. THIS SHOULD BRING A
DECREASE IN RAIN CHANCES LATE IN THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  74  57  78  58 /  80  30  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  60  73  56  78  56 /  80  40  10  -   -
NEW BRAUNFELS MUNI AIRPORT     62  75  57  79  58 /  80  40  10  -   -
BURNET MUNI AIRPORT            57  71  55  76  57 /  80  30  10  -   -
DEL RIO INTL AIRPORT           61  81  60  83  63 /  80  20  10  -   10
GEORGETOWN MUNI AIRPORT        58  71  55  76  57 /  80  30  10  10  -
HONDO MUNI AIRPORT             62  78  56  80  60 /  80  30  10  -   -
SAN MARCOS MUNI AIRPORT        61  73  56  77  57 /  80  40  10  -   -
LA GRANGE - FAYETTE REGIONAL   63  74  58  78  58 /  80  50  10  10  -
SAN ANTONIO INTL AIRPORT       62  76  57  79  60 /  70  30  10  -   -
STINSON MUNI AIRPORT           64  77  58  80  60 /  70  40  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...TB3
Hazardous weather outlook, Apr 12, 6:50 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT TUE APR 12 2016

TXZ171>173-183>194-202>209-217>225-228-140100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
750 PM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT FOR
MUCH OF SOUTH CENTRAL TEXAS INCLUDING SAN ANTONIO...

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT IS OCCURRING WEST OF THE
INTERSTATE 35 CORRIDOR TO THE RIO GRANDE PLAINS. AT THIS
TIME...THE MAIN SEVERE WEATHER CONCERNS WILL BE LARGE HAIL...UP TO
THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
AN ISOLATED TORNADO CAN NOT BE RULED OUT.

IN ADDITION TO THE SEVERE WEATHER CHANCES...THERE WILL ALSO BE A
CHANCE FOR LOCALLY HEAVY RAINFALL FROM THE STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MORE FAVORABLE WEATHER PATTERN FOR POSSIBLE SEVERE STORMS AND
LOCALLY HEAVY RAINFALL IS EXPECTED TO DEVELOP OVER THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND OVER THE WEEKEND.

TB3

In the hours before

Special weather statement, Apr 12, 5:43 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT TUE APR 12 2016

TXZ183-130015-
VAL VERDE TX-
643 PM CDT TUE APR 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 715 PM CDT...

AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JUNO...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO...LOMA ALTA...VINEGARONE AND BAKERS CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3029 10083 3029 10071 2983 10071 2998 10121
      3019 10123
TIME...MOT...LOC 2343Z 260DEG 26KT 3011 10111

CP
Special weather statement, Apr 12, 7:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 PM CDT TUE APR 12 2016

TXZ203-130130-
UVALDE TX-
804 PM CDT TUE APR 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE COUNTY UNTIL
830 PM CDT...

AT 803 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MONTELL...OR 22 MILES SOUTHWEST OF LEAKEY...MOVING EAST AT 30
MPH. THIS STORM WILL CROSS HIGHWAY 55 BETWEEN COUNTY ROADS 409 AND
413.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTELL...LAGUNA...CONCAN...REAGAN WELLS AND GARNER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2942 10010 2962 10010 2962 9962 2934 9965
TIME...MOT...LOC 0103Z 268DEG 28KT 2952 10005

CP

The radar

The Laughlin AFB radar (KDFX), 56 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

35 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Uvalde

When
April 12, 7:37 PM CST
Where
Uvalde County, Reagan Wells
Measured
1 in hail
Reported by
Public
Coordinates
29.550, -99.800

Hail, Maverick

When
April 12, 7:40 PM CST
Where
Maverick County, 1.82 mi E of La Gloria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
28.750, -100.470

Hail, Bandera

When
April 12, 8:00 PM CST
Where
Bandera County, Bandera
Measured
0.75 in hail
Reported by
Public
Coordinates
29.720, -99.070

Hail, Medina

When
April 12, 8:05 PM CST
Where
Medina County, 5.41 mi E of Mico
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.530, -98.840

Hail, Bexar

When
April 12, 8:18 PM CST
Where
Bexar County, 2.07 mi S of Grey Forest
Measured
4 in hail
Reported by
Public
Coordinates
29.550, -98.670

A thunderstorm produced four inch hail near Bandera Rd. and Loop 1604 in northwestern San Antonio.

Hail, Bexar

When
April 12, 8:18 PM CST
Where
Bexar County, 5.91 mi SW of Helotes
Measured
1.75 in hail
Reported by
Public
Coordinates
29.520, -98.770

A thunderstorm produced golf ball size hail near Talley Rd. and Culebra Rd. in western Bexar County.

Hail, Bexar

When
April 12, 8:20 PM CST
Where
Bexar County, 2.83 mi SSE of Grey Forest
Measured
4.5 in hail
Property damage
$1.4 billion
Reported by
Public
Coordinates
29.540, -98.660

A thunderstorm produced 4.5 inch hail near Tezel Rd. and Bandera Rd. in northwestern San Antonio. This tied for the largest hailstone ever reported in Bexar County. The hail storm storm moved across northern Bexar County, crossing the northern half of San Antonio. Damage costs in San Antonio are estimated at $1.36 billion making this the costliest hail storm ever in the state of Texas according to the Insurance Council of Texas. Estimates do not include uninsured or commercial losses which will likely push the losses to near 2 billion, especially when including 2 other hail storms that occurred over the same area of Bexar County at the end of the April. Estimates provided by the Insurance Council of Texas and include damage to 136,000 vehicles and 125,000 homes.

Hail, Bexar

When
April 12, 8:24 PM CST
Where
Bexar County, 1.83 mi SE of Grey Forest
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.560, -98.650

A thunderstorm produced two inch hail on Pioneer Gold Rd. in northwestern San Antonio.

Hail, Bexar

When
April 12, 8:26 PM CST
Where
Bexar County, 2.76 mi S of Beckmann
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.560, -98.600

Hail, Bexar

When
April 12, 8:26 PM CST
Where
Bexar County, 0.92 mi SE of Helotes
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
29.570, -98.690

Hail, Bexar

When
April 12, 8:28 PM CST
Where
Bexar County, 2.57 mi SSE of Beckmann
Measured
1 in hail
Reported by
Public
Coordinates
29.565, -98.586

A thunderstorm produced one inch hail near De Zavala Rd. and Vance Jackson Rd. in northwestern San Antonio.

Hail, Bexar

When
April 12, 8:29 PM CST
Where
Bexar County, 3.51 mi N of Leon Vly
Measured
2 in hail
Reported by
Public
Coordinates
29.520, -98.640

A thunderstorm produced hail measured at two inches near Bandera Rd. and Guilbeau Rd. in northwestern San Antonio.

Hail, Bexar

When
April 12, 8:31 PM CST
Where
Bexar County, 1.51 mi NNE of Robards
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
29.520, -98.520

A thunderstorm produced 1.5 inch hail in northern San Antonio. The hail dented cars in the area.

Hail, Bexar

When
April 12, 8:35 PM CST
Where
Bexar County, 0.92 mi SE of Alamo Hgts
Measured
3 in hail
Reported by
Public
Coordinates
29.470, -98.470

A thunderstorm produced three inch hail on the campus of the University of the Incarnate Word.

Hail, Bexar

When
April 12, 8:39 PM CST
Where
Bexar County, 2.05 mi N of Leon Vly
Measured
3.5 in hail
Reported by
Public
Coordinates
29.499, -98.624

A thunderstorm produced 3.5 inch hail near Bandera Rd. and Huebner Rd. in Leon Valley.

Hail, Bexar

When
April 12, 8:40 PM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
2 in hail
Reported by
Official NWS Observations
Coordinates
29.530, -98.470

A thunderstorm produced two inch hail at the San Antonio International Airport. This was reported by the contract weather observer.

Thunderstorm Wind, Bexar

When
April 12, 8:40 PM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.470

A thunderstorm produced wind gusts measured at 54 kts. by the ASOS at San Antonio International Airport.

Hail, Bexar

When
April 12, 8:42 PM CST
Where
Bexar County, 0.71 mi ESE of Cementville
Measured
3 in hail
Reported by
Public
Coordinates
29.496, -98.459

A thunderstorm produced three inch hail near N. New Braufels Ave. and Eisenhauer Rd. in northern San Antonio.

Hail, Bexar

When
April 12, 8:43 PM CST
Where
Bexar County, 0.97 mi NE of Robards
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.512, -98.521

A thunderstorm produced 1.5 inch hail near Jackson Keller Rd. and Shalimar Dr. in northern San Antonio.

Hail, Dimmit

When
April 12, 8:46 PM CST
Where
Dimmit County, 2.16 mi NNW of Carrizo Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
28.550, -99.860

Hail, Bexar

When
April 12, 8:46 PM CST
Where
Bexar County, 0.92 mi SW of Kirby
Measured
4 in hail
Reported by
Public
Coordinates
29.460, -98.390

Hail, Bexar

When
April 12, 8:47 PM CST
Where
Bexar County, 1.83 mi SE of Kirby
Measured
3.5 in hail
Reported by
Amateur Radio
Coordinates
29.450, -98.360

A thunderstorm produced 3.5 inch hail near N. Foster Rd. and I-10 in eastern San Antonio.

Hail, Bexar

When
April 12, 8:48 PM CST
Where
Bexar County, 0.6 mi W of Olmos Park
Measured
3 in hail
Reported by
Public
Coordinates
29.480, -98.460

A thunderstorm produced three inch hail near Austin Hwy. and N. New Braunfels Ave. in Alamo Heights.

Hail, Bexar

When
April 12, 8:51 PM CST
Where
Bexar County, 2.07 mi S of Converse
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.490, -98.320

A thunderstorm produced two inch hail that dented cars in northeastern San Antonio.

Hail, Bexar

When
April 12, 8:55 PM CST
Where
Bexar County, 1.32 mi SSW of Kirby
Measured
2.5 in hail
Reported by
Public
Coordinates
29.451, -98.385

A thunderstorm produced 2.5 inch hail near Shamrock St. and Wheatland in Kirby.

Hail, Bexar

When
April 12, 9:00 PM CST
Where
Bexar County, 1.39 mi ENE of Olmos Park
Measured
2.75 in hail
Reported by
CoCoRaHS
Coordinates
29.490, -98.430

Hail, Dimmit

When
April 12, 9:00 PM CST
Where
Dimmit County, 1.82 mi W of Big Wells
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.570, -99.600

Hail, Medina

When
April 12, 9:03 PM CST
Where
Medina County, 0.92 mi NW of Hondo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.360, -99.160

Thunderstorm Wind, Kerr

When
April 12, 9:10 PM CST
Where
Kerr County, 6.47 mi SSW of Ingram
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.990, -99.260

A thunderstorm proudced wind gusts estimated at 58 mph that damaged trees near Ingram.

Hail, Bexar

When
April 12, 9:14 PM CST
Where
Bexar County, 2.76 mi S of Beckmann
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.560, -98.600

Hail, Guadalupe

When
April 12, 9:21 PM CST
Where
Guadalupe County, 0.69 mi S of New Berlin
Measured
1.75 in hail
Reported by
Public
Coordinates
29.460, -98.100

Hail, Maverick

When
April 12, 9:25 PM CST
Where
Maverick County, 6.67 mi SSE of Eagle Pass Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
28.610, -100.440

Flash Flood, Bexar

When
April 12, 9:40 PM CST to April 13, 12:45 AM CST
Where
Bexar County, Longhorn to 0.19 mi SSE of Longhorn
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.520, -98.430

Thunderstorms produced heavy rain that caused flash flooding requiring a water rescue along Salado Creek in the 8800 block of Village Dr. near I-410 in northeastern San Antonio.

Hail, Gonzales

When
April 12, 9:45 PM CST
Where
Gonzales County, 0.92 mi NE of Leesville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.410, -97.740

A thunderstorm produced two inch hail that broke windows on cars and houses in Leesville.

Hail, Bexar

When
April 12, 10:09 PM CST
Where
Bexar County, 0.92 mi NW of Somerset
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.230, -98.660

Hail, Bexar

When
April 12, 10:09 PM CST
Where
Bexar County, 0.92 mi NW of Somerset
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.230, -98.660

Hail, Gonzales

When
April 12, 10:14 PM CST
Where
Gonzales County, 5.12 mi SE of Cost
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
29.370, -97.480

A thunderstorm produced 1.5 inch hail near FM 1116 and CR 195 south of Gonzales.

Thunderstorm Wind, Lavaca

When
April 12, 10:35 PM CST
Where
Lavaca County, Shiner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.430, -97.170

A thunderstorm produced wind gusts estimated at 60 mph that blew down tree branches in Shiner.

Hail, Dimmit

When
April 12, 10:50 PM CST
Where
Dimmit County, 0.61 mi E of Catarina
Measured
1 in hail
Reported by
Public
Coordinates
28.350, -99.610

Thunderstorm Wind, Bastrop

When
April 12, 10:50 PM CST
Where
Bastrop County, 0.91 mi NE of Smithville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.010, -97.160

A thunderstorm produced wind gusts estimated at 60 mph that uprooted trees in Smithville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623864, 623865, 623866, 623867, 623868, 623869, 623870, 623871, 623872, 623873, 623874, 623875, 623876, 623877, 623878, 623879, 625607, 623880, 623881, 623882, 623883, 623884, 623885, 623886, 623887, 623888, 623889, 623890, 625608, 623891, 623892, 623893, 625609, 623894, 623895, 623896, 623897, 625610, 623898, 625611.